Just Because It’s Over The Counter Doesn’t Mean It’s Safe

I have read many stories about injuries and deaths caused by over the counter products. Many believe that over the counter is synonymous with the word SAFE. Everyone needs a better education on the facts, but it is essential that our youth are shown the reality before they learn the true meaning of mortality.

On April 12, 2015 a 21 year of British female died from taking weight loss pills.  The product contained dinitrophenol (DNP) which inhibits the body from producing ATP (the bodies energy source).   If it works too well and reduces the production of ATP too much, it can be fatal.  This young woman drove herself to the hospital and gradually and painfully went through respiratory failure before suffering cardiac arrest. The hospital was powerless to prevent this tragic outcome.

In 2011 two military soldiers died after taking a supplement that was designed to boost energy and increase vascularity during exercise.  The ingredient was called  DMAA (methylhexanamine or 1,3-dimethylamylamine. {also known as geranium extract}) Several products contained this ingredient, but the one that got most attention was Jack3D. This product was readily available at GNC.  The two soldiers were 22 and 32 years old respectively.  This ingredient increased blood flow to the muscles allowing for higher intensity exercise.  The downside was elevated blood pressure leading to cardiac arrest and stroke. (FYI- Jack3D has removed this ingredient from the product:)

In February, 2013 a 24 year old woman died after combining raspberry ketones, resveretrol and powered caffeine.  Again, the intent of this supplement was for weight loss.  It gained recognition after the product was advertised on the Dr. Oz show.  Over dosing these combined ingredients has a detrimental if not fatal effect on the central nervous system as well as the heart.

In May of 2013 an 18 year old male died using powered caffeine.  Logan Stiner ingested 23 times the amount of the stimulant that you’d find in a standard coffee drink. While not a supplement, the powder is often marketed as a weight-loss helper. It is also legally and easily obtained, even though just a teaspoon can be fatal.

On April 23, 2015, the FDA released a warning on a supplement sold LEGALLY out of Las Vegas and online called Tri-Methyl Xtreme. This product contained synthetic anabolic steroids that could potentially cause damage to the liver.   In general, anabolic steroids may cause other serious long-term consequences, including adverse effects on cholesterol levels; increased risk of heart attack and stroke; masculinization of women; shrinkage of the testicles; breast enlargement; infertility in males; and short stature in children.

Stories like these occur on a regular basis.  In most cases, the dangerous effects are the result of overdosing.  However, if a person has a physiological weakness that has gone undetected, products like these can be lethal even if taken as recommended.

The moral of the story is don’t reach for over the counter supplements, herbs, or any other product that alters normal physiology without complete awareness of the potential dangers. Just because you don’t need a prescription from a medical doctor doesn’t make these products safe.  Educate yourself on ANY product you intend to ingest.  The smartest and safest way to utilize over the counter products is by talking with professionals to help guide you with the decision making process. Following this advise may keep your name out of a future newspaper story.

Advertisements

One comment

  1. Utterly agree with you on this one. Also avoid sensational “breaking” medical news stories in the popular (gutter) press!

    Liked by 1 person

Your comment can positively impact the lives of others.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: